Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 177, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 1, 2016, 11:20 PM CDT for Brown County, Day County, South Dakota. It was in force for 55 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 11:20 PM CDT (04:20 UTC)
- Expired
- Aug 2, 2016, 12:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Day County, SD
The radar
The Aberdeen radar (KABR), 40 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 11:40 PM CDT | TSTM WND DMG | 4 Wnw Bristol, SD | A 60 BY 80 FOOT SHED WAS DESTROYED. . |
| Aug 1, 11:40 PM CDT | TSTM WND DMG | Andover, SD | 8 EMPTY RAIL CARS WERE DERAILED. |
| Aug 1, 11:40 PM CDT | TSTM WND DMG | Andover, SD | NUMEROUS TREES DOWNED ALONG WITH SOME POWER POLES IN ANDOVER. DAMAGE TO VEHICLES AND BUILDINGS FROM LARGE HAIL AND WINDS ALONG WITH CROP DAMAGE. HAIL PILED UP TO 1 FOOT OR MORE IN DITCHES. . |
| Aug 1, 11:40 PM CDT | TSTM WND GST 80 | Andover, SD | TREES DOWN IN ANDOVER. |
| Aug 1, 11:40 PM CDT | HAIL 1.75 | Andover, SD | . |
| Aug 1, 11:42 PM CDT | TSTM WND DMG | 1 Ene Andover, SD | LOST THE ROOF OFF A BUILDING AND THE HOUSE. AN OUTBUILDING WAS ALSO DESTROYED. . |
| Aug 1, 11:42 PM CDT | TSTM WND GST 80 | 1 E Andover, SD | A TRAILER WAS FLIPPED. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted.
107
WUUS53 KABR 020420
SVRABR
SDC013-037-020515-
/O.NEW.KABR.SV.W.0177.160802T0420Z-160802T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1120 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
WESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1120 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GROTON...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
PIERPONT AND ANDOVER AROUND 1135 PM CDT.
BRISTOL AROUND 1150 PM CDT.
BUTLER AROUND 1205 AM CDT.
WEBSTER AROUND 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4543 9818 4559 9803 4537 9744 4516 9769
TIME...MOT...LOC 0420Z 302DEG 25KT 4548 9801
HAIL...2.00IN
WIND...60MPH
$$
WISE3 follow-up statements
895
WWUS53 KABR 020427
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT MON AUG 1 2016
SDC013-037-020515-
/O.CON.KABR.SV.W.0177.000000T0000Z-160802T0515Z/
BROWN SD-DAY SD-
1127 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EAST CENTRAL BROWN AND WESTERN DAY COUNTIES...
AT 1127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDOVER...OR
7 MILES EAST OF GROTON...MOVING SOUTHEAST AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
SIDING...AND VEHICLES.
THIS SEVERE STORM WILL BE NEAR...
PIERPONT AND ANDOVER AROUND 1135 PM CDT.
BRISTOL AROUND 1155 PM CDT.
BUTLER AROUND 1205 AM CDT.
WEBSTER AROUND 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4543 9818 4559 9803 4537 9744 4516 9769
TIME...MOT...LOC 0427Z 302DEG 25KT 4545 9795
HAIL...2.75IN
WIND...60MPH
$$
WISE410
WWUS53 KABR 020432
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1132 PM CDT MON AUG 1 2016
SDC013-037-020515-
/O.CON.KABR.SV.W.0177.000000T0000Z-160802T0515Z/
BROWN SD-DAY SD-
1132 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EAST CENTRAL BROWN AND WESTERN DAY COUNTIES...
AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANDOVER...OR
9 MILES EAST OF GROTON...MOVING SOUTHEAST AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND BASEBALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THIS SEVERE STORM WILL BE NEAR...
PIERPONT AROUND 1135 PM CDT.
BRISTOL AROUND 1150 PM CDT.
BUTLER AROUND 1205 AM CDT.
WEBSTER AROUND 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4543 9818 4559 9803 4537 9744 4516 9769
TIME...MOT...LOC 0432Z 302DEG 25KT 4543 9791
HAIL...2.75IN
WIND...80MPH
$$
WISE861
WWUS53 KABR 020446
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1146 PM CDT MON AUG 1 2016
SDC013-037-020515-
/O.CON.KABR.SV.W.0177.000000T0000Z-160802T0515Z/
BROWN SD-DAY SD-
1146 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EAST CENTRAL BROWN AND WESTERN DAY COUNTIES...
AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRISTOL...OR
13 MILES WEST OF WEBSTER...MOVING SOUTHEAST AT 30 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...80 MPH WIND GUSTS AND TWO INCH HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS...AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THIS SEVERE STORM WILL BE NEAR...
BRISTOL AROUND 1150 PM CDT.
BUTLER AROUND 1205 AM CDT.
WEBSTER AROUND 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4539 9811 4557 9796 4537 9744 4516 9769
TIME...MOT...LOC 0445Z 302DEG 25KT 4538 9779
HAIL...2.00IN
WIND...80MPH
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:27 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 1, 6:27 PM CDT, 4 hours 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT MON AUG 1 2016 .UPDATE... Issued at 623 PM CDT MON AUG 1 2016 The Severe Thunderstorm Watch remains in effect this evening, though so far the activity has been confined to North Dakota. The expectation is that the potential for storms developing across eastern SD will increase around or just after sunset. Made a few adjustments to pops in the meantime. Also increased cloud cover from Watertown south as an area of stratus is advecting north. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 413 PM CDT MON AUG 1 2016 Latest sat pics and 88D data indicate storms forming over sc North Dakota currently. This is where the SPC meso page indicates the best overlay of supportive convective parameters with decent deep layer/ll shear as well as plenty of ml cape. Expect this area of storms to gradually grow into some sort of MCS, and then potentially move southeast over ne South Dakota this evening. However, confidence in the exact evolution of convection this evening is not particularly high given varying CAM solutions. Nonetheless there will be a threat for hail/wind and perhaps even a brief tornado if any storm can get anchored on the outflow boundary/warm front headed toward southern ND to the east of the north central SD sfc low. The rest of the short range looks mostly dry until late Wednesday as another front moves across the region. The models continue to indicate a fairly decent EML over top that front and thus convection may be limited until Wednesday night when some cooling aloft spreads across the forecast area as strong trof heads across southern Canada. Temperatures overall should be near to above normal through Wednesday. Cooler temperatures are expected later in the week. .LONG TERM...(Thursday through Monday) Issued at 413 PM CDT MON AUG 1 2016 Cold front will be moving out of the area on Thursday and into MN. Any lingering precip over the eastern CWA Thursday morning should be out of the area by afternoon. Cooler and drier air will be moving in on Thursday. After highs in the 90s for many areas on Wednesday, Thursday will drop back down into the low to mid 80s for most areas. Dewpoints will also drop down into the 50s which will feel comfortable. Surface high pressure will move in Thursday night and stick around through the day Friday. This will bring dry conditions, light winds, and pleasant temperatures. The rest of the period sees a small increase in precip chances as models suggest weak embedded waves within mid level flow will cross the region. Did not stray too far from SuperBlend pops at this time based on timing and uncertainty. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 623 PM CDT MON AUG 1 2016 An area of MVFR stratus is pushing up into KATY this evening and will likely linger then fall to IFR toward morning. Otherwise all sites are VFR. Thunderstorm activity has been confined to ND so far this evening, but there is starting to be some development just west of KABR on some outflow boundaries and also with the front near Corson county which may affect KMBG. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TMT AVIATION...Wise
Hazardous weather outlook, Aug 1, 3:52 AM CDT, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 352 AM CDT MON AUG 1 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 352 AM CDT MON AUG 1 2016 /252 AM MDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE ENTIRE AREA...AND TONIGHT OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. STRONG WINDS AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. ANY REPORTS OF HAIL OR STRONG WINDS IS ENCOURAGED. REPORTS CAN BE SENT THROUGH OUR WEBPAGE...FACEBOOK...AND TWITTER OR BE CALLING THE ABERDEEN NWS OFFICE. KF
In the hours before
Special weather statement, Aug 1, 8:31 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 831 PM CDT MON AUG 1 2016 SDZ005-006-020200- MCPHERSON SD-BROWN SD- 831 PM CDT MON AUG 1 2016 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 900 PM CDT... AT 831 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ELM LAKE...OR 10 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREDERICK AND ELM LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4580 9834 4583 9873 4594 9876 4594 9830 TIME...MOT...LOC 0131Z 273DEG 28KT 4588 9865 TDK
Local storm report, Aug 1, 8:54 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 8 WNW FREDERICK 45.86N 98.66W
08/01/2016 E0.88 INCH BROWN SD PUBLIC
MOSTLY PEA TO NICKEL SIZE HAIL.
&&
RVLocal storm report, Aug 1, 9:41 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 7 W FREDERICK 45.85N 98.65W
08/01/2016 E0.75 INCH BROWN SD PUBLIC
MOSTLY PEA TO PENNY SIZE HAIL.
&&
RVSpecial weather statement, Aug 1, 9:54 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
954 PM CDT MON AUG 1 2016
SDZ007-008-020345-
MARSHALL SD-ROBERTS SD-
954 PM CDT MON AUG 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN ROBERTS COUNTIES UNTIL 1045 PM CDT...
AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEBLEN FLATS HOUSING...OR 20 MILES NORTHWEST OF SISSETON...MOVING
SOUTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SISSETON...VEBLEN...CLAIRE CITY...LONG HOLLOW HOUSING...
AGENCY VILLAGE...DAKOTA CONNECTION & CASINO...VEBLEN FLATS HOUSING...
HILLHEAD AND SICA HOLLOW STATE PARK.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4575 9677 4552 9708 4593 9764 4594 9764
4593 9718
TIME...MOT...LOC 0254Z 309DEG 34KT 4588 9733
WISELocal storm report, Aug 1, 11:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1111 PM CDT MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HAIL 4 N GROTON 45.51N 98.10W
08/01/2016 E1.00 INCH BROWN SD LAW ENFORCEMENT
QUARTER SIZE HAIL AND TORRENTIAL RAIN.
&&
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:02 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 43 min |
| Aug 1, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 47 min |
| Aug 1, 9:54 PM CDT | Special Weather Statement | ABR | Roberts | 51 min |
| Aug 1, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 13 min |
| Aug 1, 10:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Aug 1, 10:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 42 min |
| Aug 1, 10:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 48 min |
| Aug 1, 11:54 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.